Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Raleigh, NC

July 5, 2000Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2000, 3:43 PM EDT for Wayne County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2000, 3:43 PM EDT (19:43 UTC)
Expired
Jul 5, 2000, 4:15 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 051951
SVRRDU
NCC191-052015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF GOLDSBORO...OR ABOUT 12
  MILES EAST OF SMITHFIELD...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    ROSEWOOD AT 400 PM EDT
    GOLDSBORO AT 415 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN AD STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:05 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 5, 2:05 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT WED JUL 5 2000

FRONTAL BOUNDARY CONTINUES TO EASE SOUTHWARD INTO NC FROM THE
VIRGINIA BORDER. SURFACE TROUGH HAS DEVELOPED ALONG A LINE OF
CONVECTION MOVING THROUGH THE STATE AT THIS TIME.

NEW MODELS INDICATE FRONT WILL MOVE SOUTH OF CENTRAL NORTH CAROLINA
OVERNIGHT WITH CONVECTION LIKELY. ACTIVITY THIS EVENING IS MOVING
THROUGH THE AREA RAPIDLY. THUS THE FRONTAL PASSAGE DOES LOOK
BELIEVABLE. IT SHOULD LAY ALONG THE FAR EASTERN EDGE OF THE CWA AND
ALONG THE SOUTHERN EDGE OF IT ALSO. THUS TOMORROW WILL MENTION 20
PERCENT CHANCE EARLY IN THOSE AREAS WITH THE SUN GRADUALLY BECOMING
DOMINANT TOWARD THE AFTERNOON HOURS. THE EXCEPTION WILL BE IN THE
TRIAD WHERE WE EXPECT MOSTLY SUNNY SKIES ALL DAY. TEMPERATURES WERE
LOWERED YESTERDAY FROM PREVIOUS FORECAST A CATEGORY FOR
FRIDAY/FRIDAY NIGHT PERIODS AND MAY HAVE TO LOWER OVERNIGHT TEMPS
ANOTHER 5 DEGREES OR SO. EXTENDED LOOKED DRY UNTIL SATURDAY.

.RAH...NONE.

CLINE

In the hours before

Special weather statement, Jul 5, 10:35 AM EDT, 5 hours 8 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH, NC
1035 AM EDT WED JUL 05 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-052300-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
1035 AM EDT WED JUL 05 2000

...POSSIBLE STRONG TO ISOLATED SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL NORTH CAROLINA
...MAINLY IN AREAS WEST OF THE TRIANGLE INCLUDING  THE TRIAD...
ALBEMARLE... ASHEBORO AND WADESBORO. SPOTTERS ARE ENCOURAGED TO
REPORT THREATENING WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE
OR THROUGH LOCAL EMERGENCY OFFICIALS.

.SYNOPTIC PATTERN...AN MID TO UPPER LEVEL LOW WILL MOVE ACROSS THE
REGION LATE THIS AFTERNOON INTO THE EVENING HOURS. THIS COUPLED WITH
MOIST AND UNSTABLE SURFACE AIR ACROSS CENTRAL NORTH CAROLINA AND A
SLOWLY SOUTHWARD SINKING FRONTAL SYSTEM FROM VIRGINIA WILL HELP
SHOWERS AND THUNDERSTORMS TO FORM TODAY. THE MID AND UPPER LEVEL LOW
WILL PROVIDE COOL AIR ALOFT TO AID IN THE FORMATION OF HAIL OR HIGH
WINDS WITH ANY THUNDERSTORMS THAT DEVELOP.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE FROM HAIL WITH A FEW AREAS OF
DAMAGING DOWNBURST WINDS POSSIBLE. THE GREATEST THREAT WILL BE
DURING THE LATE AFTERNOON HOURS AND EVENING HOURS. THE LIKELY AREA
FOR THIS THREAT IS IN THE WESTERN HALF OF CENTRAL NORTH CAROLINA
BEFORE MOVING INTO THE EASTERN SECTIONS LATER INCLUDING THE
TRIANGLE... ROCKY MOUNT-WILSON... AND FAYETTEVILLE.

IN THE EARLY AFTERNOON HOURS SHOWERS WITH THUNDERSTORMS MAY DEVELOP
IN AND AROUND THE ROANOKE RAPIDS AREA. THESE THUNDERSTORMS ARE NOT
ASSOCIATED WITH THE FEATURES ABOVE AND ...WHILE THEY MAY BE STRONG
...ARE NOT EXPECTED TO REACH SEVERE THUNDERSTORM CRITERIA.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

JWC
Special weather statement, Jul 5, 3:30 PM EDT, 13 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH, NC
330 PM EDT WED JUL 05 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
330 PM EDT WED JUL 05 2000

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND NIGHT
ACROSS CENTRAL NORTH CAROLINA...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL NORTH CAROLINA
...MAINLY IN AREAS AROUND THE TRIANGLE AND INCLUDING ROCKY
MOUNT-WILSON... GOLDSBORO... TARBORO... ALBEMARLE... FAYETTEVILLE...
AND WADESBORO. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER
DIRECTLY TO THE NATIONAL WEATHER SERVICE OR THROUGH LOCAL EMERGENCY
OFFICIALS.

.SYNOPTIC PATTERN...A COLD FRONT CONTINUES TO SAG TO THE SOUTH FROM
VIRGINIA. THIS FRONT WILL LAY ACROSS THE NORTHERN PIEDMONT THIS
EVENING AND MOVE THROUGH THE SOUTHERN PIEDMONT TONIGHT. IN ADDITION
TO THE FRONT A MID TO UPPER LEVEL LOW WILL MOVE ACROSS THE REGION
THIS EVENING. THIS COUPLED WITH MOIST AND UNSTABLE SURFACE AIR
ACROSS CENTRAL NORTH CAROLINA WILL HELP SHOWERS AND THUNDERSTORMS TO
CONTINUE THIS EVENING AND NIGHT. THE FRONT ALONG WITH THE MID AND
UPPER LEVEL LOW WILL AID IN FORCING STRONG GUSTY WINDS DOWN TO THE
SURFACE. SMALL HAIL IS ALSO A POSSIBILITY WITH THESE
THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING DOWNBURST WINDS
WITH SMALL HAIL POSSIBLE. THE GREATEST TIME FOR THE THREAT WILL BE
DURING THE EVENING AND OVERNIGHT HOURS. THE LIKELY AREA FOR THIS
THREAT IS NEARLY ALL OF CENTRAL NORTH CAROLINA... BUT A BIT LESS g
LIKELY AROUND THE TRIAD REGION OF GREENSBORO... WINSTON-SALEM AND
HIGH POINT.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:41 PM EDTSevere Thunderstorm WarningRAHWilson34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.